Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 19, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Sep 29, 2024, 2:24 PM CDT for 9 counties in Minnesota; 15 counties in North Dakota. It took effect at Sep 29, 2024, 7:00 PM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2024, 2:24 PM CDT (19:24 UTC)
- In effect from
- Sep 29, 2024, 7:00 PM CDT
- Expired
- Sep 30, 2024, 9:00 PM CDT
- In force
- 26 hr
- Issued by
- NWS Grand Forks, ND
All 24 counties
Clay County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 36 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WWUS73 KFGF 291924 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 224 PM CDT Sun Sep 29 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-300330- /O.NEW.KFGF.WI.Y.0019.240930T0000Z-240930T1500Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Grafton, Nash, Lankin, Grygla, Hatton, Vang, Florian, Espelie, Leeds, Newfolden, Moorhead, Dakota Junction, Fort Totten, Fertile, Enderlin, Maddock, Cooperstown, Portland, Aneta, Adams, Casperson, Fosston, Tolna, Dresden, Halstad, Englund, Drayton, Kelso, Hillsboro, Langdon, Lisbon, Grand Forks, Waubun, Fox, Leroy, Salol, Flaming, Faith, Maida, Warren, Walhalla, Middle River, Akra, Mcville, Malung, Hadler, Finley, Devils Lake, Park River, Valley City, Lancaster, Twin Valley, Fargo, Red Lake Falls, Erskine, McLeod, Gatzke, Backoo, Roseau, Lakota, McIntosh, Ada, Rosewood, Bowesmont, Fairdale, Crookston, Thief River Falls, New Rockford, Mount Carmel, Argyle, Pencer, Hope, Mayville, Minnewaukan, East Grand Forks, Stephen, Karlstad, Naytahwaush, Roseville, Mahnomen, Radium, Cavalier, Considine, Hayes Lake State Park, Cando, Oakwood, Syre, and Hallock 224 PM CDT Sun Sep 29 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 7 PM this evening to 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Thomas
5 follow-up statements
107 WWUS73 KFGF 300220 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 920 PM CDT Sun Sep 29 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-301030- /O.CON.KFGF.WI.Y.0019.000000T0000Z-240930T1500Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Backoo, Radium, Ada, Rosewood, Kelso, Vang, Naytahwaush, Hadler, Halstad, Portland, Newfolden, Fosston, Nash, Devils Lake, Mahnomen, Bowesmont, Twin Valley, Akra, Espelie, Maida, Hillsboro, Finley, Middle River, East Grand Forks, Grand Forks, Langdon, McIntosh, Hatton, Fox, Considine, New Rockford, Grafton, Syre, Thief River Falls, Moorhead, Lancaster, Oakwood, Flaming, Hallock, Fargo, Karlstad, Aneta, Pencer, Mayville, Walhalla, Dresden, Lankin, Casperson, Park River, Grygla, Cooperstown, Mcville, Erskine, Dakota Junction, Stephen, Drayton, Adams, McLeod, Fort Totten, Argyle, Waubun, Leroy, Faith, Fertile, Malung, Florian, Hope, Roseville, Lisbon, Cando, Mount Carmel, Leeds, Maddock, Minnewaukan, Crookston, Cavalier, Tolna, Warren, Enderlin, Gatzke, Lakota, Salol, Roseau, Hayes Lake State Park, Englund, Fairdale, Valley City, and Red Lake Falls 920 PM CDT Sun Sep 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DJR
686 WWUS73 KFGF 300740 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 240 AM CDT Mon Sep 30 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-301545- /O.EXT.KFGF.WI.Y.0019.000000T0000Z-241001T0000Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Twin Valley, Grand Forks, McIntosh, Bowesmont, Maddock, East Grand Forks, Fertile, Erskine, Grygla, Mcville, Dresden, Moorhead, Crookston, Akra, New Rockford, Gatzke, Vang, Warren, Karlstad, Tolna, Maida, Casperson, Mahnomen, Devils Lake, Florian, Mount Carmel, Radium, Park River, Rosewood, Langdon, Aneta, Finley, Faith, Drayton, Red Lake Falls, Middle River, Lancaster, Flaming, Englund, Pencer, Considine, Mayville, Cavalier, Hillsboro, Hallock, Espelie, Backoo, Fargo, Roseville, Minnewaukan, Lakota, Cooperstown, Fairdale, Syre, Leroy, Hadler, Ada, Lankin, Nash, Fort Totten, Valley City, Oakwood, Dakota Junction, Kelso, Salol, Malung, Naytahwaush, Cando, Newfolden, Halstad, Lisbon, McLeod, Thief River Falls, Walhalla, Hayes Lake State Park, Adams, Roseau, Stephen, Portland, Hatton, Hope, Argyle, Grafton, Enderlin, Fox, Waubun, Fosston, and Leeds 240 AM CDT Mon Sep 30 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TL
371 WWUS73 KFGF 301940 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 240 PM CDT Mon Sep 30 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-010000- /O.CON.KFGF.WI.Y.0019.000000T0000Z-241001T0000Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Hadler, Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Fargo, Lisbon, Enderlin, McLeod, Adams, Lankin, and Fairdale 240 PM CDT Mon Sep 30 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
158 WWUS73 KFGF 302335 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 635 PM CDT Mon Sep 30 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-010200- /O.EXT.KFGF.WI.Y.0019.000000T0000Z-241001T0200Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Flaming, Stephen, Florian, Waubun, Englund, Middle River, Hayes Lake State Park, Lakota, New Rockford, Considine, Backoo, Akra, Ada, Valley City, Aneta, Thief River Falls, Maida, Hope, Devils Lake, Fosston, Fairdale, Minnewaukan, Syre, Lancaster, Casperson, Crookston, Leeds, McLeod, Cavalier, Radium, Mayville, Pencer, East Grand Forks, Fertile, Enderlin, Newfolden, Twin Valley, Finley, Kelso, Hadler, Bowesmont, Grygla, Fox, Mahnomen, Portland, McIntosh, Malung, Erskine, Espelie, Warren, Lankin, Grand Forks, Maddock, Salol, Argyle, Drayton, Cooperstown, Dresden, Oakwood, Roseau, Mcville, Tolna, Lisbon, Walhalla, Nash, Hatton, Faith, Red Lake Falls, Naytahwaush, Adams, Rosewood, Gatzke, Park River, Hallock, Fort Totten, Fargo, Cando, Langdon, Dakota Junction, Halstad, Grafton, Leroy, Mount Carmel, Karlstad, Roseville, Moorhead, Hillsboro, and Vang 635 PM CDT Mon Sep 30 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Perroux
308 WWUS73 KFGF 010152 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 852 PM CDT Mon Sep 30 2024 MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038- 039-049-054-010300- /O.EXP.KFGF.WI.Y.0019.000000T0000Z-241001T0200Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh- Including the cities of Flaming, Stephen, Florian, Waubun, Englund, Middle River, Hayes Lake State Park, Lakota, New Rockford, Considine, Backoo, Akra, Ada, Valley City, Aneta, Thief River Falls, Maida, Hope, Devils Lake, Fosston, Fairdale, Minnewaukan, Syre, Lancaster, Casperson, Crookston, Leeds, McLeod, Cavalier, Radium, Mayville, Pencer, East Grand Forks, Fertile, Enderlin, Newfolden, Twin Valley, Finley, Kelso, Hadler, Bowesmont, Grygla, Fox, Mahnomen, Portland, McIntosh, Malung, Erskine, Espelie, Warren, Lankin, Grand Forks, Maddock, Salol, Argyle, Drayton, Cooperstown, Dresden, Oakwood, Roseau, Mcville, Tolna, Lisbon, Walhalla, Nash, Hatton, Faith, Red Lake Falls, Naytahwaush, Adams, Rosewood, Gatzke, Park River, Hallock, Fort Totten, Fargo, Cando, Langdon, Dakota Junction, Halstad, Grafton, Leroy, Mount Carmel, Karlstad, Roseville, Moorhead, Hillsboro, and Vang 852 PM CDT Mon Sep 30 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... $$ Perroux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 29, 12:34 PM CDT, 1 hour 50 minutes earlier. Its key messages:
- There is an 80% chance for wind gusts over 45 mph tonight into Monday morning.
- Near critical fire conditions for today and tomorrow due to the gusty winds and low RH values near 30 percent.
Area forecast discussion, Sep 29, 12:34 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1234 PM CDT Sun Sep 29 2024 .KEY MESSAGES... - There is an 80% chance for wind gusts over 45 mph tonight into Monday morning. - Near critical fire conditions for today and tomorrow due to the gusty winds and low RH values near 30 percent. && .UPDATE... Issued at 1234 PM CDT Sun Sep 29 2024 The periodic gusts over 40 mph that have been observed in Towner and Cavalier counties so far today should cease as likely culprit, a noted vort max, works north of the intl border in the next hour or so. Winds gusting 35-40 mph remain possible through the afternoon in eastern North Dakota. UPDATE Issued at 934 AM CDT Sun Sep 29 2024 Concerns continue to rise over the strong low level jet tonight leading to an 80% chance of wind gusts at the surface over 45 mph. Main period for a possible wind advisory looks to be the overnight period at this time starting sometime after 5pm. RH forecast looks be staying firm with min values in the upper 20s this afternoon. Peaks wind gusts so far are in the upper Devils Lake basin at 20 mph. UPDATE Issued at 650 AM CDT Sun Sep 29 2024 Clear skies on satellite with a few cirrus over western North Dakota. With the sun coming up we should start gusting soon over the Devils Lake Basin as the Rap40 already has the tightened pressure gradient over that area. && .DISCUSSION... Issued at 341 AM CDT Sun Sep 29 2024 ...Synopsis... Satellite tonight remains relatively clear under this high pressure system over our area. Westerly flow will dominate through next week ushering in dry air over us. Today: The surface high and upper ridge start to move east while the low deepens over southern Saskatchewan. This will tighten the pressure gradient producing gusty winds up to 45 mph more so on the eastern North Dakota side. With the constant advection of dry air into our area, minimum RH values for the day will be in the 20's and 30's. Near critical fire weather will be a concern due to the low RH and wind potential. However, our fuel status remains marginal meaning our grasses and tinder haven't cured yet providing some degree of resistance to spreading. The status of these fuels is what is preventing a red flag warning for today. Monday and Tuesday: A low pressure system meanders across the Canadian countryside sending a cold front through the Northern Plains. Winds will be gusty both ahead of and behind this front as the pressure gradient will continue to be tightened from the departing high pressure and incoming low pressure. However, due to the dry air some high based clouds may form but little to no moisture will reach the ground. Models have kept trending toward a more northern path with this low pressure system. Looking at model soundings the atmosphere stays relatively unsaturated until the 500mb level gaining confidence that a brief sprinkle may be possible but the dry air will most likely prevent rain from reaching the ground and giving us moisture. Given how dry our pattern has been lately and RH values in the 20's and 30's there may be some fire weather concerns these two days especially south and along I-94. Wednesday through Friday: Temperatures in the 80's will probably be no more for the rest of the season. Temperatures behind the cold front look remain in the 60's and 70's during the day and during the night drop into the 30's and 40's as we progress into the weekend. For everyone still hanging onto the growing gardens this means the frost potential grows after Wednesday especially into our northern counties near the border. The LREF shows a 40 percent of temperatures below 36 degrees Thursday night into Friday morning north of Hwy 2. Probabilities drop to 20-30 percent south of highway 2. Given a high pressure system and clear skies are forecasted during that period, it would be the most favorable environment for frost development. Looking the Canadian ensembles, it paints a broad 60 and higher percent chance north of the I-94 corridor. While the Euro and GFS ensembles paint a 30 percent or less. Again given the favorable conditions I would expect the LREF probabilities to go up closer to Thursday night and favor a frost advisory to be issued. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1234 PM CDT Sun Sep 29 2024 While VFR conditions remain WS below 2000 ft from the south at 20-40kts will certainly shut down flying for many UND pilots today into tomorrow. Winds sustained in the 20-30mph range today will continue to gust in excess of 35mph with sporadic higher gusts. Gusts then climb over 40 mph tonight beginning around 7pm as a low level jet strengthens. While remaining gusty a front then sweeps through during the morning hours with winds turning from 170 to 290 and not calming through end of the period. Winds look to finally abate beyond the valid taf period sometime Monday night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TT DISCUSSION...MM AVIATION...TT
Hazardous weather outlook, Sep 29, 3:51 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sun Sep 29 2024 NDZ006>008-014>016-024-026>030-038-039-049-052>054-300900- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 351 AM CDT Sun Sep 29 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near critical fire conditions for today and tomorrow due to the chance for wind gusts around 45 mph along and west of the Red River Valley this afternoon with RH values in the 20's and 30's. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire conditions for Monday due to the gusty winds and low RH values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>009-013>017-022>024-027>032-040-300900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 351 AM CDT Sun Sep 29 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire conditions for Monday due to the gusty winds and low RH values. Monday...Non Thunderstorm Wind Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 6:50 PM CDT | Fire Weather Watch | FGF | Becker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more | 8 hr |
Nearby
Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.